Indiana, 2012

Damaging Wind in Indiana, July 4, 2012

July 4, 2012 · NWS PAH · 1 event in 1 county or zone

An isolated severe thunderstorm occurred in a very hot and unstable air mass. Temperatures over 100 degrees and low relative humidity created favorable conditions for gusty downdraft winds from storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm occurred in a very hot and unstable air mass. Temperatures over 100 degrees and low relative humidity created favorable conditions for gusty downdraft winds from storms. The storms occurred under a dome of high pressure aloft, with light southwest winds at the surface.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 4, 5:45 AM CST, 8 hours 20 minutes earlier.

Area forecast discussion, Jul 4, 5:45 AM CST, 8 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
645 AM CDT WED JUL 4 2012

.UPDATE...
ISSUED AT 645 AM CDT WED JUL 4 2012

REVISED AVIATION DISCUSSION FOR 12Z TAFS.

&&

.SHORT TERM...(TODAY THROUGH FRIDAY NIGHT)
ISSUED AT 217 AM CDT WED JUL 4 2012

AS THE H5 RIDGE OF HIGH PRESSURE BEGINS TO RE-ESTABLISH
ITSELF...IE NUDGE SOUTH AND EAST BACK ACROSS OUR CWA...IT SHOULD PULL
THE WARMER MID LEVEL AIR INTO THE NORTHWEST HALF OF OUR CWA TODAY.

AS A RESULT...JUST WENT WITH SCHC POPS OVER THE REMAINDER OF THE
AREA (GENERALLY SOUTH AND EAST OF A LINE FROM PRINCETON INDIANA TO
FULTON KENTUCKY). EXPECT STORMS TO FIRE IN THESE AREAS THIS
AFTERNOON AND CONTINUE INTO THE EVENING HOURS. WITH NO TANGIBLE
SYNOPTIC FEATURES OR WIND SHEAR DONT EXPECT WIDESPREAD SEVERE
WEATHER...BUT WITH THE VERY HOT TEMPERATURES EXPECTED THIS AFTERNOON
GENERATING A DECENT LEVEL OF INSTABILITY...A STORM OR TWO COULD
BECOME SEVERE.

FROM THURSDAY THROUGH FRIDAY NIGHT...MODELS TRY AND DEVELOP
CONVECTION AROUND THE EASTERN PERIPHERY OF THE H5 RIDGE...THEN
BRING THE SHOWERS/STORMS ACROSS THE CWA FROM NORTHEAST TO
SOUTHWEST. TIMING AND PLACEMENT OF THIS CONVECTION VARIES WIDELY
BETWEEN MODELS...SO FOR THE TIME BEING WILL KEEP IT DRY UNTIL WE
SEE THE WHITES OF ITS EYES OR THERE IS A MORE CONSISTENT SIGNAL.

PROVIDING WE GET NO WIDESPREAD CLOUD COVER LIKE WE DID OVER A FEW
AREAS ON MONDAY...TEMPERATURES SHOULD TOP OUT EACH DAY IN THE UPPER
90S TO LOW 100S.

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 217 AM CDT WED JUL 4 2012

THE HEAT WAVE IS FORECAST TO PERSIST INTO THE WEEKEND. MEDIUM RANGE
GFS/ECMWF/GEM OPERATIONAL AND ENSEMBLE RUNS REMAIN IN GOOD AGREEMENT
THROUGH THE WEEKEND. THE MID AND UPPER LEVEL RIDGE WILL BE CENTERED
OVER THE MISSOURI AND MID MISSISSIPPI VALLEYS ON SATURDAY. WITH THE
RIDGE NEARBY...MAINLY DRY CONDITIONS ARE ANTICIPATED. HIGHS SATURDAY
SHOULD RANGE JUST ABOVE THE 100 DEGREE MARK IN MOST LOCATIONS. WHILE
THE HEAT WILL NOT BE AS DRASTIC AS THE PAST WEEK...HIGHER AFTERNOON
DEW POINTS WILL STILL PUSH PEAK HEAT INDICES TOWARDS THE 105 DEGREE
MARK. CONSEQUENTLY...THE EXCESSIVE HEAT WARNING CONTINUES THROUGH
SATURDAY.

HEADING INTO EARLY NEXT WEEK...THE MID AND UPPER LEVEL RIDGE WILL
BEGIN TO WEAKEN AND RETROGRADE TOWARDS THE WEST...WHICH WILL ALLOW
THE UPPER FLOW PATTERN TO TURN NORTHWESTERLY ACROSS THE FORECAST
AREA. WITH THE APPROACH OF A FRONTAL BOUNDARY...CHANCES FOR SHOWERS
AND THUNDERSTORMS WILL BE ON THE INCREASE SUNDAY AND MONDAY. THIS IS
WHERE THE MODELS DIVERGE. THE GEM AND GFS ARE MORE AGGRESSIVE IN
SHIFTING THE RIDGE TO THE WEST AND DROPPING THE FRONTAL BOUNDARY
THROUGH THE AREA...WHILE THE ECMWF REMAINS THE SLOWER OF THE THREE.
GIVEN THE UNCERTAINTY...COLLABORATIVE CONSENSUS WAS TO STICK WITH A
BLENDED ENSEMBLE APPROACH FOR NOW UNTIL GREATER CONFIDENCE WITH ONE
PARTICULAR SOLUTION EMERGES. AS A RESULT...WE MAINTAIN SMALL CHANCE
POPS SUNDAY INTO SUNDAY NIGHT...WITH HIGHER CHANCES MONDAY INTO
TUESDAY AS THE COLD FRONT SLOWLY WORKS ITS WAY SOUTHWARD ACROSS THE
AREA.

THE LESSENING IMPACT OF THE RIDGE COMBINED WITH MORE SKY COVER
SHOULD HELP TAKE THE EDGE OFF TEMPERATURES...AS HIGHS ARE FORECAST
TO DROP FROM THE UPPER 90S SUNDAY INTO THE LOWER AND MID 90S MONDAY.
DEPENDING ON HOW FAR SOUTH THE FRONT DROPS...HIGHS ON TUESDAY MAY
ACTUALLY BE CLOSE TO NORMAL VALUES NEAR 90 DEGREES. LOWS THROUGH
EARLY NEXT WEEK ARE FORECAST IN THE LOWER TO MID 70S.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 645 AM CDT WED JUL 4 2012

VFR CONDITIONS ARE EXPECTED THROUGH THE TAF PERIOD. LIGHT AND
VARIABLE WINDS EARLY THIS MORNING WILL BECOME WEST 5 TO 10 KNOTS
AFTER 15Z...WITH SOME HIGHER GUSTS POSSIBLE IN THE AFTERNOON. AN
ISOLATED THUNDERSTORM CANNOT BE RULED OUT THIS AFTERNOON...
ESPECIALLY EAST OF A LINE FROM KEVV TO KPAH.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR ILZ075>078-
     080>094.

MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR MOZ076-086-
     087-100-107>112-114.

IN...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR INZ081-082-
     085>088.

KY...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT SATURDAY FOR KYZ001>022.

&&

SHORT TERM...JP
LONG TERM....RJP
AVIATION.....RJP
Hazardous weather outlook, Jul 4, 1:18 PM CST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
218 PM CDT WED JUL 4 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
218 PM CDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND EARLY EVENING...MAINLY ALONG THE OHIO AND WABASH RIVER
VALLEYS...FROM NEAR PADUCAH KENTUCKY THROUGH MORGANFIELD KENTUCKY
AND UP INTO SOUTHWEST INDIANA AND FAR SOUTHEAST ILLINOIS. STRONGER
STORMS WILL PRODUCE DAMAGING WIND GUSTS...DIME TO QUARTER SIZED
HAIL AND LOCALIZED FLOODING. ALSO...BE PREPARED FOR FREQUENT
DEADLY LIGHTNING IN AND CLOSE TO ANY THUNDERSTORM. BE ESPECIALLY
AWARE OF RAPIDLY CHANGING CONDITIONS IF OUT ON OPEN WATERS.

AN EXCESSIVE HEAT WARNING AND ELEVATED FIRE RISK REMAIN IN EFFECT
FOR THE ENTIRE AREA. PLEASE REFER TO OUR WARNINGS AND SPECIAL
WEATHER PRODUCTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT FOR THE ENTIRE AREA
THROUGH SATURDAY. PLEASE REFER TO THE WARNING PRODUCT FOR MORE
DETAILS.

ALSO...SCATTERED THUNDERSTORMS WILL RETURN TO THE FORECAST...
ESPECIALLY SATURDAY NIGHT THROUGH TUESDAY. SOME SEVERE STORMS
CANNOT BE RULED OUT.

FINALLY...AN ELEVATED RISK FOR WILDFIRES WILL CONTINUE ACROSS THE AREA DU
TO SEVERE DROUGHT CONDITIONS IN PLACE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY...AND THEN AGAIN...OFF AND
ON...SUNDAY THROUGH TUESDAY.

In the hours before

Local storm report, Jul 4, 12:14 PM CST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
114 PM CDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     TSTM WND DMG     CARRIER MILLS           37.69N 88.63W
07/04/2012                   SALINE             IL   LAW ENFORCEMENT

            ROOF OFF A BUILDING ON OAK STREET IS IN THE STREET.
            BUILDING DEBRIS ALSO IN ROADWAY AT RT 45 AND MAIN STREET.

&&

CW
Local storm report, Jul 4, 12:24 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
124 PM CDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 AM     TSTM WND GST     1 W JOY                 37.35N 88.40W
07/04/2012  E45 MPH          LIVINGSTON         KY   EMERGENCY MNGR

            RIGHT ACROSS THE RIVER FROM GOLCONDA...40 TO 45 MPH WINDS
            REPORTED WITH TREE LEAVES COMING OUT OF THE TREES.

&&

CW
Local storm report, Jul 4, 12:45 PM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
145 PM CDT WED JUL 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     CARRIER MILLS           37.69N 88.63W
07/04/2012                   SALINE             IL   EMERGENCY MNGR

            SEVERAL LARGE TREES DOWN IN TOWN...AS WELL AS AT LEAST 5
            TO 6 BUILDINGS HAVE SOME DAMAGE FROM THE STRONG WINDS.

&&

CW
Special weather statement, Jul 4, 12:52 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
152 PM CDT WED JUL 4 2012

ILZ090-091-KYZ007-010-041930-
CRITTENDEN KY-HARDIN IL-LIVINGSTON KY-POPE IL-
152 PM CDT WED JUL 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR HARDIN AND NORTHEASTERN POPE
COUNTIES IN SOUTHERN ILLINOIS...AND NORTHWESTERN CRITTENDEN AND
EXTREME NORTHERN LIVINGSTON COUNTIES IN WESTERN KENTUCKY UNTIL 230 PM
CDT...

AT 147 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF ROSICLARE...OR 19 MILES
SOUTHEAST OF HARRISBURG...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  ROSICLARE...GROSS...ELIZABETHTOWN AND CAVE-IN-ROCK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SMITH
Special weather statement, Jul 4, 1:14 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
214 PM CDT WED JUL 4 2012

INZ082-087-088-042000-
PIKE IN-SPENCER IN-WARRICK IN-
214 PM CDT WED JUL 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WARRICK...
SOUTHEASTERN PIKE AND NORTHEASTERN SPENCER COUNTIES IN SOUTHWEST
INDIANA UNTIL 300 PM CDT...

AT 213 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DALE...OR 20 MILES NORTHEAST OF BOONVILLE...
MOVING SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  DALE...SANTA CLAUS AND GENTRYVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SMITH
Special weather statement, Jul 4, 2:00 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
300 PM CDT WED JUL 4 2012

INZ086-087-KYZ018-042030-
HENDERSON KY-VANDERBURGH IN-WARRICK IN-
300 PM CDT WED JUL 4 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WARRICK AND EASTERN
VANDERBURGH COUNTIES IN SOUTHWEST INDIANA...AND NORTHEASTERN
HENDERSON COUNTY IN NORTHWEST KENTUCKY UNTIL 330 PM CDT...

AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR NEWBURGH...MOVING SOUTHWEST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  NEWBURGH AND EASTERN SECTIONS OF EVANSVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

SMITH

The radar

The Evansville,IN radar (KVWX), 44 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Warrick

When
July 4, 2:05 PM CST
Where
Warrick County, Newburgh
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Trained Spotter
Coordinates
37.950, -87.420

A few trees were blown down. A wind gust to 57 mph was measured by a trained spotter.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 389470.